Perioral dermatitis

15 December 2017
Comments: 0
15 December 2017, Comments: 0

Perioral dermatitis is an inflammatory form of rash that affects the skin bordering the mouth. This rash might even spread to the eye and nose. It generally manifests as a reddened, scaly or rough rash surrounding the mouth. In some cases, it has a clear, fluid drainage along with minimal itchiness, burning and redness.

The condition is prevalent among women between the ages of 16-45 years but can affect all ages, ethnicities and races. Even if the right treatment is not started, it might settle on its own but might recur later. Perioral dermatitis can last for weeks and even months.

What are the causes?

The root of perioral dermatitis is still unknown. Nevertheless, studies indicate that it might arise after using potent steroids that are applied on the skin that can be prescribed for treating other conditions. The nasal sprays that contain corticosteroids can also cause the condition.

Remember that that some components in cosmetics might result to the skin condition. Heavy creams that include petrolatum or paraffin base might trigger or aggravate the condition.

Other factors that can instigate the condition include:

perioral-dermatitis

Perioral dermatitis typically arises as a rash of reddened bumps around the mouth and in the folds around the nose.

  • Constant drooling
  • Bacterial or fungal infections
  • Sunscreen
  • Fluorinated toothpaste
  • Rosacea
  • Oral contraceptives

What are the signs?

Perioral dermatitis typically arises as a rash of reddened bumps around the mouth and in the folds around the nose. In most cases, these bumps have a scaly appearance.

In some cases, the bumps might also form in the area beneath the eyes, on the forehead and the chin. These small-sized bumps might contain fluid or pus and even resemble acne. There is itchiness or burning especially as the rash worsens.

Management

The individual should stop using the topical steroid cream or nasal spray that contains steroids if possible. These products can worsen the symptoms and likely responsible for the symptoms. Nevertheless, it is vital to consult a doctor before suspending any drugs.

The doctor will figure out the suitable treatment depending on the seriousness of the condition. In some instances, mild soaps and ceasing the use of heavy creams and fluorine-based toothpaste can alleviate the signs. In addition, medications can also promote faster healing.

Leave a Reply

Your email address will not be published. Required fields are marked *